Nebraska, 2025High Wind in Nebraska, November 25 to 26, 2025
November 25 to 26, 2025 · NWS FSD · 2 events in 2 counties and zones
Intense low pressure developed across northern South Dakota and pushed eastward into Minnesota on the night of November 25-26. A very intense pressure gradient on the western flank of the system produced widespread winds which gusted from 50 to 75 mph, with the highest wind gusts noted through the Missouri River corridor and along the Buffalo Ridge.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intense low pressure developed across northern South Dakota and pushed eastward into Minnesota on the night of November 25-26. A very intense pressure gradient on the western flank of the system produced widespread winds which gusted from 50 to 75 mph, with the highest wind gusts noted through the Missouri River corridor and along the Buffalo Ridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 25, 11:58 AM CST, 2 hours 2 minutes earlier. Its key messages:
- Strong northwest winds are expected today with gusts 45 to 60 mph. The strongest winds will impact south central South Dakota, where a High Wind Warning is in effect.
- A southward trend in the storm track has increased forecast snow totals, especially north of I-90. Accumulations of 2 to 4 inches are now expected in portions of southwest Minnesota, tapering to an inch or less along and south of South Dakota portions of I-90.
- The combination of strong winds and snowfall will lead to reduced visibility (1/2 mile or less at times) in falling and/or blowing snow, especially in portions of east central South Dakota/southwest Minnesota where Winter Storm Warnings and Winter Weather Advisories have been issued.
- Watch for flash freeze this evening as temperatures plunge into the 20s. Much colder air persists for the rest of the week and through the Thanksgiving holiday weekend.
- While details remain unclear, chances for accumulating snow return Friday into the weekend.
Area forecast discussion, Nov 25, 11:58 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1158 AM CST Tue Nov 25 2025
.KEY MESSAGES...
- Strong northwest winds are expected today with gusts 45 to 60
mph. The strongest winds will impact south central South
Dakota, where a High Wind Warning is in effect.
- A southward trend in the storm track has increased forecast
snow totals, especially north of I-90. Accumulations of 2 to 4
inches are now expected in portions of southwest Minnesota,
tapering to an inch or less along and south of South Dakota
portions of I-90.
- The combination of strong winds and snowfall will lead to
reduced visibility (1/2 mile or less at times) in falling
and/or blowing snow, especially in portions of east central
South Dakota/southwest Minnesota where Winter Storm Warnings
and Winter Weather Advisories have been issued.
- Watch for flash freeze this evening as temperatures plunge
into the 20s. Much colder air persists for the rest of the
week and through the Thanksgiving holiday weekend.
- While details remain unclear, chances for accumulating snow
return Friday into the weekend.
&&
.DISCUSSION...
Issued at 505 AM CST Tue Nov 25 2025
Focus for this morning, beyond the areas of dense fog expanding
in southeast portions of the CWA, will be on a southward trend
in accumulating snow potential for later today and tonight. 00Z
models show remarkable agreement that the southern end of the
precipitation shield associated with a compact storm system will
extend farther south than previous model runs, though still only
moderate confidence in snowfall totals given the abrupt change
and an expected sharp southern edge to precipitation which is
still expected to be somewhere in our central to northern CWA.
Precipitation amounts across the northern 2-3 tiers of counties
(east central SD and southwest MN) more than doubled over just
12 hours ago as the storm trended slightly farther south and
slower than previous forecasts. This now results in moderate to
high probabilities (50-90% south to north) of snowfall exceeding
1 inch north of I-90, with low to moderate (20-50% west to east)
probability of exceeding 4 inches along the Highway 14 corridor
and into portions of MN Highway 30.
Unfortunately, the potential for strong winds accompanying the
storm system has not changed, and as such, we are looking at a
period of gusts 45 to 55 mph today into tonight, coincident with
and following the transition from rain to snow. 00Z HREF shows
low to moderate (30-40%) probability that snowfall rates could
reach an inch per hour in the aforementioned areas (Highway 14
and into MN Highway 30) during the late afternoon to early
evening, or about evening commute time. These snowfall rates
alone could drop visibility to a half mile or less, but when
combined with the expected strong winds, we cannot rule out the
possibility of brief blizzard or snow squall conditions. For
now, given some lingering uncertainty due to the sudden change
in the models, coordinated with neighbors to issue a Winter
Storm Warning where the greatest snowfall (2 to 4 inches) is
more likely in southwest Minnesota. This will be buffered by a
narrow Winter Weather Advisory, with both headlines covering the
combination of accumulating snow and blowing snow.
Snow should exit the area after midnight tonight, but the strong
winds gusting 40 to 50 mph will taper off more slowly, with
patchy blowing snow remaining a factor into early Wednesday
morning.
Limited time to look at the latter part of the Thanksgiving
holiday weekend this morning, but models continue to show a
moderate (50-70%) chance for additional accumulating snow moving
across the area Friday into Saturday/Saturday night. Confidence
is higher that below normal temperatures will persist through
the holiday weekend and into early next week.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1156 AM CST Tue Nov 25 2025
A band of rain and snow showers is lifting through southwest
Minnesota to begin the period, with additional snow moving into the
Highway-14 corridor in and around KHON. This snow will gradually
move southeastward through the afternoon, moving into the I-90
corridor including KFSD during the mid-afternoon. Expect visibility
drops to IFR to LIFR in falling snow. Snow will gradually taper off
from west to east through this evening.
After snow has fallen, there will be some blowing snow issues
mainly along the Highway-14 corridor in South Dakota to portions
of southwest Minnesota where snow totals will be highest.
Currently thinking that at least visibilities will drop to
around 5 miles at KHON in blowing snow, but if we start pushing
upwards of 3 inches there, then blowing snow may become a more
of an issue. Trends will be monitored. After the storm system
exits the area, we'll slowly start to scatter out the lower
clouds. VFR conditions look to return for most of the area by
the last few hours of the period.
Winds will also be strong through the period, gusting to just over
50 kts through the Missouri River Valley and portions of southwest
Minnesota this afternoon into the evening. Elsewhere, gusts will max
out around 45-50 kts. Winds will slowly diminish through tonight,
though will still remain elevated. Winds by daybreak tomorrow will
be gusting over 30 kts east of Highway-75 and in the higher
elevations of the Buffalo Ridge, lessening with westward extent.
Winds will continue to die down from west to east through tomorrow
morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until midnight CST tonight for SDZ068>071.
Wind Advisory until 6 PM CST this evening for SDZ038-052-053-
058-059-064.
Winter Weather Advisory until midnight CST tonight for
SDZ038>040-052>056.
Wind Advisory until midnight CST tonight for SDZ039-040-
054>056-060>062-065>067.
High Wind Warning until 6 PM CST this evening for SDZ050-057-
063.
MN...Wind Advisory from 3 PM this afternoon to 3 AM CST Wednesday
for MNZ089-090-097-098.
Winter Storm Warning from 3 PM this afternoon to 3 AM CST
Wednesday for MNZ071-072-080-081.
Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
Wednesday for MNZ089-090-097.
IA...Wind Advisory from 3 PM this afternoon to 3 AM CST Wednesday
for IAZ001>003-012>014-021-022-032.
High Wind Warning until midnight CST tonight for IAZ020-031.
NE...High Wind Warning until midnight CST tonight for NEZ013-014.
&&
DISCUSSION...JH
AVIATION...SametHazardous weather outlook, Nov 25, 5:50 AM CST, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
550 AM CST Tue Nov 25 2025
MNZ071-072-080-081-089-090-097-SDZ038>040-055-056-261200-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Beadle-
Kingsbury-Brookings-Lake-Moody-
550 AM CST Tue Nov 25 2025
This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.
.DAY ONE...Today and tonight.
Northwest winds will increase with gusts in excess of 45 mph by
this afternoon through much of tonight. The strong winds will be
accompanied by periods of snow, with accumulations of 1 to 4 inches,
highest northeast of a Lake Benton to Slayton and Windom Minnesota
line.
The combination of snow and strong winds will create areas of
blowing snow, with visibility reduced to a half mile or less at
times. Conditions will change rapidly as the snow begins falling, so
please plan ahead and use caution if you must travel.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Details remain highly uncertain, but chances for accumulating snow
return Friday into the weekend. Monitor the forecast if you have
travel plans.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time, but reports of snow
and/or blowing snow would be appreciated.
SDZ050-057-063-261200-
Gregory-Brule-Charles Mix-
550 AM CST Tue Nov 25 2025
This Hazardous Weather Outlook is for south central South Dakota.
.DAY ONE...Today and tonight.
Northwest winds will increase this morning with gusts as high as 60
mph expected at times today. Damage to trees and/or power lines is
possible. Use caution while driving, especially in high profile or
lightweight vehicles.
The strong winds may be accompanied by a period of light snow,
reducing visibility at times. Any accumulation would be light,
around a half inch or less.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Details remain highly uncertain, but chances for accumulating snow
return Friday into the weekend. Monitor the forecast if you have
travel plans.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time, but reports of wind
damage or snowfall would be appreciated.
IAZ001>003-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ052>054-
058>062-064>071-261200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Rock-Dixon-Dakota-Jerauld-Sanborn-Miner-
Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-
Lincoln-Bon Homme-Yankton-Union-
550 AM CST Tue Nov 25 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Dense fog has developed across much of northwest Iowa, into northeast
Nebraska and extreme southeast South Dakota early this morning, with
visibility at a quarter mile or less. Conditions should improve from
west to east by mid-morning as west to northwest winds increase.
By this afternoon, northwest winds gusting in excess of 45 mph will
be common, continuing into this evening and perhaps beyond midnight
in areas east of I-29. The strong winds will be accompanied by areas
of light snow.
Although snow accumulation is expected to remain on the light side,
generally around an inch or less, the combination of snow and strong
winds will create areas of blowing snow, with visibility reduced to
a mile or less at times. Conditions may change rapidly as the snow
begins falling, so please plan ahead and use caution if traveling.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Details remain highly uncertain, but chances for accumulating snow
return Friday into the weekend. Monitor the forecast if you have
travel plans.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time, but reports of snow,
blowing snow or strong winds would be appreciated.
High Wind, Dixon
- When
- November 25, 2:00 PM CST to 8:30 PM CST
- Where
- Dixon forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Sustained winds reached 40 to 50 mph at times with a peak gust of 64 mph at a personal weather station 3 miles west-northwest of Ponca.
High Wind, Dakota
- When
- November 25, 2:00 PM CST to November 26, 12:00 AM CST
- Where
- Dakota forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Sustained winds reached 40 to 46 mph at a Nebraska Road Weather Information System site 1 mile north of Emerson.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Minnesota, November 25 to 27, 20251 death · 12 events
- Tornadoes and Hail in Alabama, November 25, 2025EF1 · 24 events
- Winter Storm and Winter Weather in Minnesota, November 25 to 26, 202539 events
- High Wind and Strong Wind in South Dakota, November 25 to 26, 202565 kt wind · 27 events
- High Wind in Nebraska, November 25 to 26, 202555 kt wind · 22 events
- Blizzard and High Wind in South Dakota, November 25, 202559 kt wind · 18 events
- High Wind in Nebraska, November 25, 202563 kt wind · 17 events
- Blizzard and High Wind in Minnesota, November 25 to 26, 202557 kt wind · 14 events
- High Wind and Strong Wind in Iowa, November 25 to 26, 202558 kt wind · 11 events
- Blizzard and Winter Storm in Minnesota, November 25 to 26, 20259 events
- Winter Storm and Winter Weather in Wisconsin, November 25 to 26, 20259 events
- Blizzard and Winter Storm in Wisconsin, November 25 to 27, 20258 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1299648, 1299649.